Colorado, 2003

Damaging Wind in Colorado, July 11, 2003

July 11, 2003 · NWS GJT · 1 event in 1 county or zone

Several trees and power lines were downed in the town of Ignacio. One tree fell on a gas meter, another fell on a road and blocked traffic, and another tree fell on a parked car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several trees and power lines were downed in the town of Ignacio. One tree fell on a gas meter, another fell on a road and blocked traffic, and another tree fell on a parked car. One of the downed power lines started a brush fire which was quickly extinguished. Visibilities were reported to be near zero in blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 1:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 11, 1:37 PM MST, 1 hour 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT FRI JUL 11 2003

INCREASE IN MID LEVEL MOISTURE HAS LED TO A FEW SHOWERS OVER THE
HIGHER ELEVATIONS NORTH OF INTERSTATE 70 THIS AFTERNOON. IN
ADDITION...LOW LEVEL MOISTURE HAS ADVECTED NORTHWARD INTO THE 4-
CORNERS REGION...LIKELY A RESULT OF THUNDERSTORMS YESTERDAY
AFTERNOON OVER CENTRAL NEW MEXICO.  THIS MOISTURE HELPING TO FUEL
A FEW SHOWERS OVER THE SAN JUANS...WITH GUSTY WINDS POSSIBLE THROUGH
EARLY THIS EVENING.

SHORT-TERM DISCUSSION (TONIGHT-SAT NIGHT): THE STRONG UPPER LEVEL
RIDGE HAS FLATTENED SLIGHTLY...WITH A SLOW INCREASE IN MID LEVEL
MOISTURE THROUGHOUT THE AREA.  ISOLATED HIGH BASED SHOWERS WL CONT
OVER THE HIGHER ELEVATIONS THROUGH EARLY THIS EVENING...BEFORE LOSS
OF DAYTIME HEATING SHUTS THINGS DOWN FOR THE NIGHT.  EXPECT SIMILAR
ACTIVITY ON SATURDAY...AS MOISTURE GETS CAUGHT UNDERNEATH THE RIDGE
AND STARTS A DAILY CYCLE OF CONVECTION...ESPECIALLY OVER THE HIGHER
MOUNTAIN RIDGES.  ATMOSPHERE OVERALL IS STILL DRY WITH PRECIPITABLE
WATER VALUES AROUND THREE TENTHS OF AN INCH...PER 12Z KGJT
SOUNDING...SO BULK OF ACTIVITY WL BE OF THE DRY VARIETY...PRODUCING
GUSTY OUTFLOW WINDS AND LITTLE RAIN. DIURNAL CYCLE SUGGESTS STORMS WL
DISSIPATE EARLY SATURDAY EVENING.  ISOLATED ACTIVITY IS EXPECTED AT
BEST AT THIS TIME.

TEMPERATURES MAY BACK OFF A DEGREE OR TWO ON SATURDAY WITH ADDITION
OF A FEW MORE CLOUDS AND SLIGHT DECREASE OF H7 TEMPS.  LOW LEVEL
MOISTURE HAS ALSO INCREASED OVER THE SOUTHERN ZONES...SO EXPECT
SLIGHTLY BETTER RH RECOVERIES OVERNIGHT TO OFFER SOME HELP IN THE
BATTLE WITH THE CURRENT WILDFIRES ACROSS EASTERN UTAH AND WESTERN
COLORADO.  JDC

MID-TERM DISCUSSION (SUN-TUE):

WEAK WAVE SKIMS ACROSS THE NORTH SUN MAY BE ENOUGH IN COMBINATION
WITH SFC HEATING TO TOUCH OFF AN ISOLATED DRY TSTM...IF ENOUGH MID-
LEVEL RH PRESENT. LOOKS LIKE SOME MOISTURE TRIES TO WRAP AROUND THE
SOUTH END OF THE MTNS INTO THE SAN JUANS.

OTHERWISE...UPPER RIDGE WILL DOMINATE THE REGION. GFS MORE AGGRESSIVE
IN WRAPPING MID/HIGH LEVEL MOISTURE INTO THE HIGH CENTER THAN THE
ETA. WILL LEAN TOWARDS THE DRIER ETA...BUT CURRENT WVAPOR PICS AND
SFC DEWPTS SHOWING MOISTURE TO THE SOUTH MEANS GFS NOT UNREASONABLE.
WILL HAVE TO WATCH. WEAK WAVES MAY BRUSH THE NORTH...FOR MINIMAL POPS
IN THE MTNS. FOR MOST AREAS...DRY WEATHER WITH ABOVE NORMAL TEMPS.

EXTENDED DISCUSSION (WED-FRI):

UPPER RIDGE REMAINS OVER THE AREA BUT GFS TENDS TO FLATTEN IT AS
IT WANTS TO BRING PAC TROUGH INLAND ACROSS THE NORTH. ECWMF ON THE
OTHER HAND MAINTAINS MORE AMPLITUDE IN FLOW DUE TO SLOWER EWD
PROGRESSION OF PAC TROUGH...WITH RIDGE CENTERED OVER CNTL ROCKIES
THU. RIDGE WILL HAVE BEEN IN PLACE FOR SOME TIME...SO FLATTENING MAY
BE A BIT OVERDONE. EITHER WAY...DO NOT SEE SIGNIFICANT SURGE OF
MONSOONAL MOISTURE INTO ERN UT/WRN CO. HOWEVER...GRADUAL MOISTENING
UNDERNEATH THE RIDGE ANTICIPATED AS RIDGE SLOWLY SHIFTS FARTHER N-NE.
MOISTURE OFTEN TENDS TO SNEAK UP RIDGE AXIS ESPECIALLY WHEN 700 MB
HIGH SETS UP OVER WRN TX/SRN PLAINS. WILL TREND POPS SLOWLY UPWARD...
WITH SLIGHT CHANCE (15-20%) FOR THE MOUNTAINS BY FRI. A FEW DEGREES
COOLER THU-FRI DUE TO BIT MORE CLOUDS.   JAD

.GJT...NONE.
Hazardous weather outlook, Jul 11, 4:30 AM MST, 10 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-121145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY EVENING ACROSS THE MOUNTAINS. THE MAIN THREAT WILL BE STRONG
THUNDERSTORM WIND GUSTS AND CLOUD TO GROUND LIGHTNING. LITTLE TO NO
RAIN WILL OCCUR WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE...
AND ACROSS THE MOUNTAINS OF NORTHEAST UTAH DURING THE AFTERNOON
AND EVENING HOURS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Grand Junction radar (KGJX), 169 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
July 11, 3:00 PM MST to 3:15 PM MST
Where
La Plata County, Ignacio
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.617, -107.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379196.